September, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Order | Search | PsorHeads
Methotrexate Turned Me Into a Screaming Monster
from Lainie

Hi, Ed. My name is Lainie. I live in Seattle. I just started taking MTX (methotrexate) last week for rheumatoid arthritis. The results were astonishing. Within 48 hours, my pain decreased significantly and my spirits soared. My friends and family referred to me as "spry" — something I have not been for a long time. But then the other shoe dropped.

The euphoria lasted for about three days, then I turned into this sobbing, screaming monster, and the pain returned as well. I don't even recognize myself. I wonder if this is caused by the MTX?

I had a similar experience once when the doctor prescribed the wrong birth control pills. It is also similar to an exaggerated PMS. I realize that I have only had one dose, and that it is difficult to attribute it to the MTX. Further, the pain can be severe at times, which contributes to a pretty lousy mood. But my suspicions are raised that this may be caused by the MTX.

I am going to continue on this and hope for the best, but I would be most interested in hearing from anyone with similar incidents. I should note that I also experienced depression while taking sulfasalazine.

Thanks for listening. -Lainie

*****

Last Month: Another Metho Meany 

Ed’s Response: In addition to last month’s story about a personality shift while on MTX (see above), there is another account in the Archives: Methotrexate Made Him Downright Mean. Now yours is a third here at FlakeHQ. And these are strange!

I’ve checked all my resources (including NPF’s booklet Methotrexate (MTX)) and none of them even mention depression, anger, mood swings or any form of personality shift. Does this mean I don’t believe you? Absolutely not! What it suggests to me (ignorance, they say, is bliss — partly because we can convince ourselves of anything!) ... what it suggests to me is that monkeying around with the immune system can effect the brain in different ways. People who experience these emotional effects from MTX are probably "tuned in to" their immune system at some level, or in some way, most of us are not.

Unfortunately, theorizing or understanding why it might be happening doesn’t resolve the problem for you. Whether or not you can overcome this effect remains to be seen. But, if your physical improvement on MTX was short-lived, you may have no compelling reason to maintain the therapy.

I hope others who may have experienced emotional effects from methotrexate will add their two cents here. -Ed

This Month's Mail | Archives

www.flakehq.com